Repeat use of amphetamine containing drugs or amphetamine alone can lead to a number of physical and psychological dependence factors that may not be realized until the user tries to stop using amphetamines. When amphetamine abuse abruptly stops or the user discontinues the use of amphetamine containing drugs without gradually tapering such drug use off gradually, there is a risk of amphetamine withdrawal which may not only be uncomfortable, it can also be risky.
Amphetamine withdrawal is both physically and psychologically difficult to go through and may lead to adverse reactions by the user. Behavior changes are very likely when amphetamine use abruptly stops and the risk of serious health related complications or psychiatric complications also warrants the need for quality, effective care.
The use of amphetamine containing drugs causes an increase in the production of natural neurotransmitters such as epinephrine and norepinephrine. Sustained or continued use of the amphetamine will cause adverse chemical changes in the brain that can make quitting a difficult and potentially dangerous process.
Symptoms of Amphetamine Withdrawal
The body and the brain will both go through some serious changes when the user stops taking amphetamine. Amphetamine withdrawal symptoms may be mild to moderate, or, in some cases they could be severe enough to pose serious health threats to the user. Most of the time, when amphetamines are being abused the user will take the drugs regularly during a binge session followed by periods of not using. This crash and burn cycle of drug abuse can lead to extreme withdrawal symptoms such as:
- Excessive hunger
- Shaking uncontrollably or having a seizure
- Drug cravings
Dangers of Amphetamine Withdrawal
The potential dangers associated with amphetamine withdrawal are mostly related to the risk of heart attack, stroke, seizures or psychosis. Most of the time, those who are withdrawing from amphetamine use will only suffer mild to moderate symptoms that persist for about 10 days but in rare cases, or in cases of excessive amphetamine use, these symptoms may be more difficult to deal with and may be severe.
Psychiatric complications resulting from amphetamine withdrawal such as hallucinations which may lead the user to acting erratically are the primary danger. Amphetamine withdrawal can also cause psychosis that mimics the symptoms of schizophrenia. Any type of permanent psychosis or mental incapacity that develops as a result of amphetamine use can pose serious hazards to the user including the risk of irrational behaviors, suicidal ideations or extreme mood swings.